Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Modular functions arising from some finite groups
HTML articles powered by AMS MathViewer

by Larissa Queen PDF
Math. Comp. 37 (1981), 547-580 Request permission


In [2] Conway and Norton have assigned a "Thompson series" of the form \[ {q^{ - 1}} + {H_1}q + {H_2}{q^2} + \ldots \] to each element m of the Fischer-Griess "Monster" group M and conjectured that these functions are Hauptmoduls for certain genus-zero modular groups. We have found, for a large number of values of N, all the genus-zero groups between ${\Gamma _0}(N)$ and $PSL(2,R)$ that have Hauptmoduls of the above form, and this provides the necessary verification that the series assigned in [2] to particular elements of M really are such Hauptmoduls. (Atkin and Fong [1] have recently verified that ${H_n}(m)$ really is a character of M for all n.) We compute Thompson series for various finite groups and discuss the differences between these groups and M. We find that the resulting Thompson series are all Hauptmoduls for suitable genus-zero subgroups of $PSL(2,R)$.
    A. O. L. Atkin & P. Fong, A communication at the A. M. S. Conference on Finite Simple Groups, Santa Cruz, 1979.
  • J. H. Conway and S. P. Norton, Monstrous moonshine, Bull. London Math. Soc. 11 (1979), no. 3, 308–339. MR 554399, DOI 10.1112/blms/11.3.308
  • J. H. Conway, R. T. Curtis, S. P. Norton & R. A. Parker, An Atlas of Finite Groups. (In preparation.) L. Queen, Some Relations Between Finite Groups, Lie Groups and Modular Functions, Ph.D. Dissertation, Cambridge, April 1980.
  • J. G. Thompson, Some numerology between the Fischer-Griess Monster and the elliptic modular function, Bull. London Math. Soc. 11 (1979), no. 3, 352–353. MR 554402, DOI 10.1112/blms/11.3.352
Similar Articles
Additional Information
  • © Copyright 1981 American Mathematical Society
  • Journal: Math. Comp. 37 (1981), 547-580
  • MSC: Primary 20C15; Secondary 10D07, 20D08
  • DOI:
  • MathSciNet review: 628715